Texas, 2012

Hail and Damaging Wind in Texas, April 11, 2012

April 11, 2012 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed across eastern New Mexico and over the South Plains and moved east during the evening hours. Early in the evening, one of these storms became severe as it crossed into Yoakum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed across eastern New Mexico and over the South Plains and moved east during the evening hours. Early in the evening, one of these storms became severe as it crossed into Yoakum County. Toward the end of the event, a thunderstorm produced a severe wind gust in Lubbock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 5:21 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 11, 5:21 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT WED APR 11 2012

.AVIATION...
STRONG SCATTERED -TSRA OCCURRING NEAR THE STATE LINE IS EXPECTED TO
GRADUALLY MOVE EAST THIS EVENING...THUS INITIALLY IMPACTING KLBB
LATER THIS EVENING /AOA 00Z/ AND LATER STILL AT KCDS...UNLESS
STORMS INITIATE ALONG A BOUNDARY NORTH OF THE SAID TERMINAL. WILL
THEREFORE MAINTAIN TEMPO AT BOTH TAF SITE BEGINNING AT 12/00Z FOR
MVFR VISIBILITY...VFR CLOUD DECKS AND TSRA. OVER NIGHT...TEMPS
COOLING TO NEAR THE DEWPOINT MAY INDUCE MVFR TO IFR CLOUD DECKS
BEFORE LIFTING LATE MORNING/EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT WED APR 11 2012/

SHORT TERM...
LOW LEVEL DESTABILIZATION ONGOING ACROSS THE REGION...A LITTLE
SLOWER ACROSS PARTS OF THE FCST AREA WITH A FAIRLY THICK CIRRUS
SHIELD MOVING ACROSS THE WRN ZONES. NORTH OF THAT CLOUD COVER
CONTINUE TO SEE TSRA BLOSSOM ACROSS THE PANHANDLE AND ALSO BEGINNING
TO SEE STORMS MOVING OFF THE HIGH TERRAIN NEAR RUIDOSO AND EAST OF
THE PECOS RIVER VALLEY IN THE PERMIAN BASIN. CU FIELDS HAVE
DEVELOPED ACROSS THE ERN FCST WHERE SUN HAS BEEN MORE PREVALENT.
MODELS REMAIN CONSISTENT IN SPREADING SCATTERED TO NUMEROUS TSRA
ACROSS MAINLY THE NRN HALF OF THE FCST AREA THIS EVENING...AND WITH
LOW LEVEL MOISTURE HANGING ON ACROSS THE AREA MUCH BETTER THAN
YESTERDAY HAVE BUMPED POPS UP INTO LIKELY CATEGORY ACROSS A GOOD
PORTION OF THE FCST AREA. INCREASING WINDS ALOFT EAST OF AN UPPER
SHORT WAVE EJECTING NEWD ACROSS ARIZONA AS WELL AS BACKED LOW LEVEL
FLOW WILL MODESTLY INCREASE BULK SHEAR AND POTENTIAL FOR STORM SCALE
ORGANIZATION.

THURSDAY WILL SEE THE DRYLINE PUNCH EWD TOWARD THE ROLLING PLAINS AS
THE AFOREMENTIONED UPPER TROUGH MOVES ACROSS THE GREAT BASIN. THAT
WILL LIMIT STORM CHANCES TO THE ROLLING PLAINS AND SERN PANHANDLE
ALTHOUGH CAP MAY STRENGTHEN. STILL SITUATION JUSTIFIES A
CONTINUATION OF SLIGHT CHANCE POPS ACROSS THE EAST. WEST OF THE
DRYLINE WINDS WILL BECOME A BIT BREEZY WHILE HUMIDITY LOWERS TOWARD
FIRE WEATHER CONCERNS. HOWEVER...FUELS LOOK TO BE GREEN ENOUGH TO
MINIMIZE THREAT GIVEN MARGINAL METEOROLOGICAL CONDITIONS. WILL THUS
CANCEL FIRE WEATHER WATCH.

LONG TERM...
AS UPPER LEVEL RIDGING MOVES EAST OF THE REGION BY LATE
THURSDAY...WE WILL ONCE AGAIN BE UNDER THE INFLUENCE OF SOUTHWEST
FLOW ALOFT.  THIS FLOW REGIME WILL CONTINUE INTO THE WEEKEND AS LOW
DIGS INTO THE FOUR CORNERS REGION ON SATURDAY AS IT MATURES WITH
SLOW PROGRESSION WITH A SECONDARY LOBE OF ENERGY APPROACHING MONDAY.
NORTHWEST FLOW ALOFT RETURNS FOR TUESDAY AND WEDNESDAY.

THURSDAY COULD SEE STORMS ACROSS THE ROLLING PLAINS WITH A LOW
PROBABILITY OF ADDITIONAL FORMATION ALONG THE DRYLINE AS DIFFLUENT
FLOW ALOFT ENHANCES UPWARD VERTICAL MOTION AFTER SUNSET.  THIS
FEATURE IS FAIRLY WEAK...BUT COULD BE JUST ENOUGH TO KEEP ACTIVITY
GOING INTO THE EARLY EVENING HOURS.  INCREASING SHEAR MAY HELP TO
PROMOTE EARLY DISCRETE STORMS IN THE NORTHEAST WITH A TRANSITION TO
A QLCS MODE DOWN THE DRYLINE IF THINGS CAN STAY ACTIVE.  HAIL AND
WIND WILL BE THE PRIMARY THREAT THOUGH SOME LOW TORNADIC POTENTIAL
MAY EXIST FAR EAST.

FRIDAY LOOKS TO KEEP THE DRYLINE EAST OF THE ESCARPMENT...IF STORMS
MANAGE TO GET GOING OUT EAST...ANOTHER AREA OF UPPER LEVEL LIFT IS
DUE OVER THE REGION FRIDAY EVENING. ONCE AGAIN...ANY THREAT WILL
BE LIMITED TO THE FAR EASTERN ZONES WITH THE WEST REMAINING QUITE
DRY AS THE UPPER LEVEL LOW APPROACHES. ELEVATED FIRE WEATHER COULD
BE POSSIBLE FRIDAY WEST OF THE US 385 CORRIDOR. SATURDAY LOOKS
MEAGER INSOFAR AS RAIN CHANCES GO ONCE AGAIN AND ONLY THE ROLLING
PLAINS LOOK TO HAVE MUCH...IF ANY...CHANCE OF RAIN. OUT WEST...WE
COULD SEE A PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER ACROSS THE
SOUTHWESTERN SOUTH PLAINS SATURDAY AFTERNOON. PACIFIC FRONT ROLLS
THROUGH SUNDAY DRYING THINGS OUT AND PUSHING THE DRYLINE WELL
EAST. COLD FRONT ENTERS THE CWFA ON TUESDAY WHICH MAY NOT EVEN MAKE IT
INTO THE ENTIRE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  79  45  78  47 /  50  10  10  10  10
TULIA         54  83  45  81  52 /  60  10  10  10  10
PLAINVIEW     57  83  47  83  55 /  60  10  10  10  10
LEVELLAND     57  83  47  83  51 /  50  10  10  10  10
LUBBOCK       59  84  51  84  58 /  60  10  10  10  10
DENVER CITY   56  82  49  82  49 /  40  10  10  10   0
BROWNFIELD    59  84  51  84  55 /  50  10  10  10  10
CHILDRESS     60  83  62  84  61 /  60  20  20  20  20
SPUR          60  85  60  84  61 /  60  20  20  20  20
ASPERMONT     63  85  62  84  61 /  40  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 11, 2:19 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT WED APR 11 2012

TXZ021>044-122030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
319 PM CDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. THE AIR MASS ACROSS THE REGION
CONTINUES TO DESTABILIZE AND IS EXPECTED TO RESULT IN AN ENVIRONMENT
FAVORABLE FOR EITHER THE INITIATION OF THUNDERSTORMS OR MAINTAINING
THUNDERSTORMS THAT MOVE IN FROM EASTERN NEW MEXICO. HAIL UP TO THE
SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO THREAT WILL EXIST NEAR A
WEAK BOUNDARY LOCATED ACROSS THE EXTREME SOUTHEASTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND EAST OF THE DRYLINE...LIKELY LOCATED NEAR THE EASTERN EDGE OF
THE SOUTH PLAINS...THURSDAY AFTERNOON AND EVENING. IN ADDITION...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE THURSDAY.

ON FRIDAY...SATURDAY AND PERHAPS SUNDAY...ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTH PLAINS
AND EXTREME SOUTHWESTERN PANHANDLE. ADDITIONALLY...SOUTHWESTERLY
WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH ON THE CAPROCK
SATURDAY. MOREOVER...THERE IS A SLIGHT CHANCE THAT SEVERE
THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE DRYLINE...LIKELY
LOCATED SOMEWHERE IN THE ROLLING PLAINS...DURING THE AFTERNOON AND
EVENING HOURS BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Apr 11, 4:54 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT WED APR 11 2012

TXZ021-022-112330-
CASTRO-PARMER-
554 PM CDT WED APR 11 2012

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE EXTREME SOUTHWEST TEXAS
PANHANDLE EARLY THIS EVENING...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EAST CENTRAL PARMER COUNTY...
MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL APPROACH EASTER AND SUMMERFIELD.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3473 10216 3442 10253 3459 10272 3475 10263
      3475 10218
TIME...MOT...LOC 2253Z 212DEG 17KT 3460 10259

05
Special weather statement, Apr 11, 5:29 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT WED APR 11 2012

TXZ033-039-120030-
COCHRAN-YOAKUM-
629 PM CDT WED APR 11 2012

...THUNDERSTORMS WITH STRONG WIND GUSTS MAY MOVE INTO WESTERN COCHRAN
AND NORTHWESTERN YOAKUM COUNTIES CLOSE TO 700 PM THIS EVENING...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEA COUNTY NEAR CROSSROADS...MOVING EAST AT
15 TO 20 MPH.

PENNY SIZE HAIL AND WINDS AT LEAST UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

STRONG WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3382 10304 3382 10286 3326 10286 3329 10306
TIME...MOT...LOC 2328Z 269DEG 13KT 3343 10328

05
Special weather statement, Apr 11, 5:42 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT WED APR 11 2012

TXZ022-120030-
CASTRO-
642 PM CDT WED APR 11 2012

...STRONG THUNDERSTORMS CONTINUE ACROSS CENTRAL AND NORTHERN CASTRO
COUNTY THIS EVENING...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN CASTRO COUNTY...JUST NORTH OF
EASTER...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING FURTHER SOUTH INTO CENTRAL CASTRO COUNTY.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS PASS.

LAT...LON 3475 10200 3447 10221 3470 10248 3475 10244
      3475 10207
TIME...MOT...LOC 2340Z 219DEG 15KT 3468 10239

05
Special weather statement, Apr 11, 7:23 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT WED APR 11 2012

TXZ034-035-120215-
HOCKLEY-LUBBOCK-
823 PM CDT WED APR 11 2012

...SMALL BUT STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER EASTERN
HOCKLEY COUNTY JUST NORTH OF SMYER...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL HOCKLEY COUNTY...JUST NORTH OF
SMYER...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3363 10229 3383 10222 3383 10189 3356 10209
TIME...MOT...LOC 0123Z 205DEG 9KT 3368 10215

05

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yoakum

When
April 11, 7:31 PM CST
Where
Yoakum County, Bronco
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.250, -103.050

Law enforcement reported hail to the size of golf balls in Bronco. No damage was reported.

Thunderstorm Wind, Lubbock

When
April 11, 10:30 PM CST
Where
Lubbock County, Reese Afb
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.050

A Texas Tech University West Texas mesonet site at Reese Center measured a wind gust to 58 mph. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364928, 364930.